Nevada, 2008

Winter Storm in Nevada, December 24 to 25, 2008

December 24 to 25, 2008 · NWS LKN · 7 events in 7 counties and zones

A strong winter storm brought snow and strong gusty winds to northern and central Nevada. Many locations picked up 3 to 6 inches of snow with a few locations receiving 8 to 12 inches of snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong winter storm brought snow and strong gusty winds to northern and central Nevada. Many locations picked up 3 to 6 inches of snow with a few locations receiving 8 to 12 inches of snow. In addition strong gusty winds caused blowing and drifting snow with near zero visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 24, 4:53 AM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 24, 4:53 AM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
453 AM PST WED DEC 24 2008

.SYNOPSIS...WINDS WILL BECOME GUSTY TODAY AS A STRONG WINTER
STORM APPROACHES. SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED
ACROSS NORTHERN NEVADA TODAY THROUGH CHRISTMAS DAY. MODERATE SNOW
ACCUMULATION IS POSSIBLE ACROSS CENTRAL NEVADA ON CHRISTMAS AS A
STRONG COLD FRONT MOVES THROUGH. AFTER THIS SYSTEM PASSES...UNSETTLED
WEATHER WILL CONTINUE ACROSS NORTHERN NEVADA THROUGH NEXT TUESDAY.
&&

.SHORT TERM...TODAY THROUGH FRIDAY. RAPID CLEARING LED TO
EXCELLENT RADIATION EARLY LAST EVENING AND TEMPERATURES IN SOME
LOCATIONS FELL INTO THE SINGLE DIGITS. CURRENT IR IMAGERY NOW
REVEALS SIGNIFICANT HIGH-CLOUD FIELD MOVING INTO NORTHERN AND
CENTRAL NEVADA RIDING THE CREST OF A WEAKENING VERY PROGRESSIVE
SHORTWAVE RIDGE.

SHORT TERM MODELS ARE IN VERY GOOD AGREEMENT THIS MORNING THROUGH
FRIDAY...AND NOT MUCH DIFFERENT THAN MODEL RUNS 24HRS AGO.
PRECIPITATION HAS REACHED EASTERN CA CONFIRMED AND SHOULD BE
RECEIVING MOUNTAIN SNOW OVER NORTHERN ZONE 30 ATTM.

CHRISTMAS EVE AND CHRISTMAS DAY STORM SYSTEM...EXTENT OF EVENT WILL
BE SPLITTING UPPER FLOW. 165KT H3 JET FEATURE WILL CONTINUE TO
CAUSE DIGGING OF MEAN TROUGH THROUGH CHRISTMAS DAY WHILE ONLY
WEAKENING MODESTLY. CURRENT NAM AND GFS BOTH SHOW AN EASTERLY JOG
IN THE MEAN TROUGH WHICH WILL STILL BRING THE ANTICIPATED STRONG
COLD FRONT THROUGH THE LKN CWA ON CHRISTMAS DAY.

OVER-RUNNING PRECIPITATION IS NOW MOVING INTO NORTHWEST HUMBOLDT
COUNTY...THEN WILL SPREAD EASTWARD ACROSS THE REST OF NORTHERN NV
THROUGH THE DAY. NAM AND GFS WERE ONLY IN DISAGREEMENT BY A FEW HOURS
ON THE ADVENT OF THE MOISTURE AND PRECIPITATION SHOULD BE ALL
SNOW. THE STEADIEST PRECIP WILL REMAIN NORTH OF I-80 THROUGH THE
DAY WITH LIGHTER SHOWERS FARTHER SOUTH. NAM INDICATES HEAVIEST QPF
NORTH OF INTERSTATE 80 HOWEVER GFS BREACHES SOUTH OF THE
INTERSTATE BY ABOUT 100 MILES WITH A 0.3 SWATH OF QPF. WILL RETAIN
CURRENT WINTER STORM WARNING WITH SAME TIMEFRAME FOR ZONES 30 AND
31 FOR TODAY THROUGH CHRISTMAS DAY. HAVE UPGRADED WATCH TO WINTER
STORM WARNING FOR HEAVY SNOW FOR ZONE 34 AND WINTER WEATHER ADVISORIES
FOR ZONES 32 AND 36 FOR SNOW. GENERALLY 2-4 INCHES VALLEYS...1-2
FEET MOUNTAINS FOR THURSDAY.

THE SECOND PART OF THIS STORM SYSTEM WILL BEGIN TO IMPACT THE
REGION TONIGHT BEFORE THE COLD FRONT MOVES THROUGH ON CHRISTMAS
DAY. MODELS SHOW A 130+ KNOT JET OVER NORTHERN CA BY 12Z WEDNESDAY
ON THE BACK SIDE OF THE MEAN UPPER TROUGH THAT WILL MOVE INTO THE
PACIFIC NW WEDNESDAY NIGHT. WITH H7 WINDS INCREASING TO AS HIGH AS
60-70KTS WEDNESDAY AHEAD OF THE FRONT. WIND ADVISORY IN PLACE FOR
ALL ZONES EXCEPT HUMBOLDT AND NORTHERN ELKO COUNTY WHICH WILL
ALREADY BE COVERED BY THE WINTER STORM WARNING. WIND ADVISORIES
WILL BE CONTINUED. PRECIPITATION WILL BE LIGHT AND MAINLY SHOWERY
IN NATURE FOR ALL BUT FAR NORTHERN NV TONIGHT AHEAD OF THE COLD
FRONT. WIND GUSTS TO 55 MPH WILL BE COMMON TONIGHT WITH HIGHER
GUSTS POSSIBLE OVER THE CREST OF THE RUBY MOUNTAINS.

ON CHRISTMAS DAY...THE STRONG COLD FRONT AND ASSOCIATED UPPER
TROUGH WILL SWING THROUGH THE REGION. VERY STRONG DYNAMICS
ASSOCIATED WITH THIS SYSTEM AND VERY COLD AIR ALOFT MOVING IN
BEHIND COLD FRONT WILL SERVE TO ENHANCE SNOWFALL ACROSS THE
REGION. THE COLD FRONT IS EXPECTED TO REACH WMC AROUND 15Z THURS
BEFORE PUSHING THROUGH THE REGION AND EXITING CENTRAL NV AROUND
00Z FRIDAY. MODELS IN GOOD AGREEMENT SHOWING 0.20-0.40 OF QPF
BEHIND THE FRONT ON THURSDAY WITH HIGHEST AMOUNTS OVER NORTHERN
NV. WITH MODELS REMAINING CONSISTENT IN SHOWING THIS MUCH PRECIP
AND STRONG DYNAMICS OVER THE AREA. WINTER STORM WATCH WILL REMAIN
IN EFFECT FOR NORTHERN NYE...WHITE PINE AND SOUTHERN LANDER/EUREKA
COUNTIES FOR CHRISTMAS DAY. SNOW WILL BE TAPERING OFF OVER NW NV
THURSDAY MORNING BUT NOT UNTIL THURSDAY EVENING ACROSS CENTRAL NV.
TOTAL SNOW ACCUMULATIONS FROM THIS WINTER STORM ARE EXPECTED TO BE
UP TO 6 INCHES IN THE VALLEYS OF NORTHERN NV AND 3-6 INCHES IN THE
VALLEYS OF CENTRAL NV. THE MOUNTAINS OF NORTHERN NV COULD PICK UP
1 TO 2 FEET OF SNOW WITH UP TO 1 FOOT IN THE MOUNTAINS OF CENTRAL
NV.

THINGS QUIET DOWN HEADING INTO FRIDAY WITH JUST SCATTERED SNOW
SHOWERS LINGERING MAINLY OVER NORTHERN NV. DAYTIME TEMPS ARE
EXPECTED TO BE GENERALLY IN THE 20S ON FRIDAY IN THE WAKE OF THE
CHRISTMAS STORM.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. A DRAMATIC SHIFT IN
THE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE GREAT BASIN NEXT
WEEK. AS THE CHRISTMAS LOW CONTINUES TO MOVE EASTWARD...NORTHWESTERLY
FLOW WILL SETUP OVER THE CWA. THIS WILL KEEP SNOW SHOWER ACTIVITY
IN THE FORECAST FOR THE NORTHERN PORTION OF THE SILVER STATE. MOST
OF THESE SHOWERS SHOULD ONLY HAVE LIGHT ACCUMULATIONS ASSOCIATED
WITH THEM. AS THE BEGINNING OF THE WEEK COMES AROUND...A MORE
ZONAL FLOW WILL SET UP. THIS WILL ALLOW SOME SLIGHTLY WARMER
TEMPERATURES TO FILTER IN. HAVE NOT ADJUSTED THE TEMPS TO WHERE
THEY WOULD BE IN THE FALL OR SPRING WITH THIS TYPE OF PATTERN DUE
TO THE INVERSIONS THAT USUALLY SET UP WITH SNOW COVER. MODELS ARE
INDICATING A STRONG RIDGE BUILDING IN OVER THE WEST COAST. IF THE
700 MB FLOW IS NOT STRONG ENOUGH TO KEEP THINGS MIXED NEXT
WEEK...SOME STRONG INVERSIONS ARE LIKELY TO FORM. WILL HAVE TO
WAIT UNTIL TIME PROGRESSES TO SEE HOW THINGS WILL UNFOLD AND MAKE
ADJUSTMENTS TO TEMPS AS NEEDED.

&&

.AVIATION...A TROUGH OF LOW PRESSURE WILL BEGIN TO APPROACH THE
AREA FROM THE WEST. THIS WILL CAUSE GUSTY WINDS...SOME GUSTS MAY
REACH AROUND 40 MPH IN THE VALLEYS. THIS COULD CAUSE AREAS OF
BLOWING SNOW WHICH CAN REDUCE VISIBILITY AND POSSIBLY CAUSE SNOW
DRIFTS ON RUNWAYS. AS THE MORNING PROGRESSES...LIGHT SNOW SHOWERS
WILL BEGIN TO SPREAD ACROSS NORTHERN NEVADA. CEILINGS WILL DROP AS
WELL AS VISIBILITIES. IFR CONDITIONS SHOULD BE EXPECTED ACROSS
HUMBOLDT AND ELKO COUNTIES BY LATE MORNING. LIFR CONDITIONS ALSO
WOULD NOT BE OUT OF THE QUESTION. THESE CONDITIONS WILL SPREAD
ACROSS MUCH OF THE CENTRAL AND NORTHERN PORTIONS OF THE STATE BY
TONIGHT. PLEASE SEE WATCHES/WARNINGS/AND ADVISORIES FOR FURTHER
INFORMATION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

NVZ030...WINTER STORM WARNING FOR SNOW AND BLOWING SNOW FROM 7 AM
WEDNESDAY TO 7 AM PST THURSDAY.

NVZ031...WINTER STORM WARNING FOR SNOW AND BLOWING SNOW FROM 10 AM WEDNESDAY
TO 10 AM PST THURSDAY.

NVZ034...WINTER STORM WARNING FOR HEAVY SNOW FROM 4 AM TO 4 PM
PST THURSDAY.

NVZ032-036...WINTER WEATHER ADVISORY FOR SNOW FROM 4 AM TO 4 PM PST
THURSDAY.

NVZ032-034-036...WIND ADVISORY FROM 7 PM WEDNESDAY TO 4 AM PST THURSDAY.

NVZ013-035-037...WIND ADVISORY FROM 7 PM WEDNESDAY TO 7 AM PST THURSDAY.

NVZ013-033-035-037...WINTER STORM WATCH THURSDAY MORNING THROUGH
THURSDAY EVENING.

&&

92/97/97
Hazardous weather outlook, Dec 23, 4:32 PM PST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
432 PM PST TUE DEC 23 2008

NVZ013-030>037-241000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
432 PM PST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT

DRY AND CHILLY CONDITIONS ARE EXPECTED TONIGHT. OVERNIGHT LOW
TEMPERATURES WILL DIP INTO THE SINGLE DIGITS ACROSS MUCH OF
EASTERN NEVADA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT WINTER STORM WILL AFFECT THE REGION WEDNESDAY INTO
CHRISTMAS DAY. UP TO 6 INCHES OF SNOW IS EXPECTED ACROSS THE
VALLEYS OF NORTHERN AND CENTRAL NEVADA THROUGH THURSDAY...WITH
1 TO 2 FEET POSSIBLE IN THE MOUNTAINS OF NORTHERN NEVADA. GUSTY
WINDS WILL ALSO ACCOMPANY THIS STORM SYSTEM WHICH WILL LEAD TO
WIDESPREAD BLOWING AND DRIFTING SNOW WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING. WINDS COULD GUST AS HIGH AS 55 MPH. PERSONS
PLANNING TO TRAVEL ON WEDNESDAY OR CHRISTMAS DAY ARE URGED TO USE
CAUTION AND TO MONITOR THE LATEST FORECASTS FROM THE NATIONAL
WEATHER SERVICE.

QUIETER WEATHER IS EXPECTED FRIDAY INTO THIS WEEKEND WITH ONLY A
FEW SHOWERS POSSIBLE OVER NORTHERN NV.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ASKED TO REPORT
SIGNIFICANT WEATHER CONDITIONS AND SNOWFALL AMOUNTS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Humboldt

When
December 24, 6:00 AM PST to December 25, 11:00 AM PST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Winnemucca received 7.8 inches of snow. In addition wind gust to 45 mph caused blowing and drifting of the snow.

Winter Storm, Ruby Mountains/E Humboldt Range

When
December 24, 10:00 AM PST to December 25, 4:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
Mesonet
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A strong winter storm heavy snow and high winds to the area. Snotel sites reported 7 to 10 inches of snow. In addition strong winds caused blowing and drifting of the snow.

Winter Storm, N Elko Cnty

When
December 24, 10:30 AM PST to December 25, 1:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
COOP Observer
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A strong winter storm brought heavy snow to the area. Wildhorse reported 12 inches of new snow, Tuscarora received 9 inches, and Charleston picked up 6 inches. In addition strong gusty winds to 45 mph caused blowing and drifting of the snow with reports of 3 to 4 foot drifts in Wildhorse.

Winter Storm, Sw & Sc Elko

When
December 24, 10:30 AM PST to December 25, 1:30 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
NWS Employee

A strong winter storm brought snow and blowing snow to the area. Three to four inches of new snow fell. In addition winds gusting to 55 mph reduced visibility to near zero at times and caused considerable drifting of the snow.

Winter Storm, Northern Nye

When
December 24, 11:00 PM PST to December 25, 4:00 PM PST
Where
Northern Nye forecast zone
Reported by
Public

Three to four inches of snow was reported in Tonopah. Winds gusting to 50 mph caused blowing and drifting of the snow.

Winter Storm, White Pine

When
December 25, 12:00 PM PST to 7:00 PM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Four to five inches of new snow was reported in and around Ely. Winds gusting to 45 mph caused considerable blowing and drifting of the snow with visibilities reduced to less than 1/4 mile at times.

Winter Storm, S Lander & S Eureka

When
December 25, 12:00 PM PST to 5:30 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
Law Enforcement
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Winds gusting to 45 mph caused snow drifts up to 4 feet in and around eureka. An estimated 3 to 4 inches of new snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138952, 138955, 138953, 138954, 138960, 138956, 138959.